Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 91, NWS Twin Cities, MN

July 22, 2023Pepin County, Pierce County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 22, 2023, 3:39 PM CDT for Pepin County, Pierce County, Wisconsin. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2023, 3:39 PM CDT (20:39 UTC)
Expired
Jul 22, 2023, 4:00 PM CDT
In force
21 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Pepin County, WI, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:47 PM CDTHAIL 1.752 E Ellsworth, WIHail just ended. Largest hail that fell was 1.75 inches.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WUUS53 KMPX 222039
SVRMPX
WIC091-093-222115-
/O.NEW.KMPX.SV.W.0091.230722T2039Z-230722T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
339 PM CDT Sat Jul 22 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Western Pepin County in west central Wisconsin...
  Southeastern Pierce County in west central Wisconsin...

* Until 415 PM CDT.

* At 339 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Ellsworth, or 12 miles northeast of Red Wing, moving southeast
  at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotter reported ping pong sized hail 
           east of Ellsworth.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Plum City around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4469 9249 4477 9241 4464 9199 4446 9215
TIME...MOT...LOC 2039Z 298DEG 30KT 4469 9237 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
2 follow-up statements
445 
WWUS53 KMPX 222054
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
354 PM CDT Sat Jul 22 2023

WIC091-093-222115-
/O.CON.KMPX.SV.W.0091.000000T0000Z-230722T2115Z/
Pepin WI-Pierce WI-
354 PM CDT Sat Jul 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WESTERN PEPIN AND SOUTHEASTERN PIERCE COUNTIES...

At 354 PM CDT, a severe thunderstorm was located over Plum City, or
17 miles east of Red Wing, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
western Pepin and southeastern Pierce Counties, including the
following locations... Arkansaw and Porcupine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9241 4472 9237 4464 9199 4446 9215
TIME...MOT...LOC 2054Z 298DEG 30KT 4463 9221 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
925 
WWUS53 KMPX 222100
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Sat Jul 22 2023

WIC091-093-222109-
/O.CAN.KMPX.SV.W.0091.000000T0000Z-230722T2115Z/
Pepin WI-Pierce WI-
400 PM CDT Sat Jul 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PEPIN AND SOUTHEASTERN
PIERCE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4463 9241 4472 9237 4464 9199 4446 9215
TIME...MOT...LOC 2058Z 298DEG 30KT 4461 9215 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:27 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 22, 12:27 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1227 PM CDT Sat Jul 22 2023

.DISCUSSION...(Today through Friday)
Issued at 315 AM CDT Sat Jul 22 2023

KEY MESSAGES:

- Today, high confidence in scattered afternoon thunderstorms along a
  weak surface trough. Widespread severe weather is not anticipated,
  but some stronger storms could produce gusty winds and hail.

- Confidence continues to increase in a dangerous heatwave developing
  by the middle of next week.

Today and tonight...There is high confidence that showers and
thunderstorms will develop later today as a weak upper level
shortwave moves overhead and provides enough lift for scattered
convection. Storms should start to develop around lunch time, and
then increase in coverage into the late afternoon, before diminishing
and moving southeast out of the area this evening. These storms will
be scattered and moving pretty quickly, so some locations won't see
any rain, and those that do will likely see less than a half inch.
HiRes guidance does show the potential for a few lucky folks to get
over an inch, but those amounts will be few and far between. SPC has
maintained its marginal risk of severe weather, so expect mainly
pulse storms but a few could maintain an updraft long enough to
produce some gusty winds or hail. At this point it still looks like a
lower-end set up, meaning hail less than or equal to 1 inch and winds
less than or equal to 60 mph. The main takeaway is not everyone will
see rain, and a few severe weather reports are possible.

Saturday through Friday...No significant changes from the previous
forecast. Hot, summerlike weather remains on tap for the middle of
next week. The exact values continues to vary from model run to model
run, and there is still a concern that thunderstorm complexes could
impact the daily temperature either directly with precipitation, or
indirectly with cloud cover. Wednesday and Thursday continue to be
the warmest days, with most locations having afternoon highs in the
mid 90s, while a few spots could make a run at 100 degrees. Depending
on sky cover, the wet bulb globe temperature will be in the mid to
upper 80s, which is quite high for the Upper Midwest. This means that
folks who are active outdoors will need to take extra precaution to
not overexert themselves. For now, continued with the blended
guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1226 PM CDT Sat Jul 22 2023

Cluster of TS over northwest WI continues to track southeast midday.
It should bypass RNH, but could build into EAU during the next couple
hours. Otherwise, additional scattered showers and storms should
develop during the early afternoon, peaking in coverage mid to late
afternoon across eastern MN and western WI. Light winds and clearing
skies to follow tonight.

KMSP...TS is possible any time this afternoon, but the current
satellite trends of benign CU suggest the best TEMPO window will be
mid to late afternoon.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind NW 5-10 kts.
MON...VFR. Wind S 10-15 kts.
TUE...VFR. Wind SE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JRB
AVIATION...Borghoff
Hazardous weather outlook, Jul 22, 3:15 PM CDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
315 PM CDT Sat Jul 22 2023

MNZ042>045-049>053-057>070-073>078-082>085-091>093-WIZ014>016-
023>028-232015-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
315 PM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through early evening. A
couple storms may be capable of producing large hail or strong
wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The possibility of a dangerous heat wave continues to increase for
next week with several days in the 90s expected. Max heat indices
by Wednesday and Thursday may reach the low to mid 100s.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed through early evening.

MNZ041-047-048-054>056-232015-
Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-
315 PM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for portions of west central
Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The possibility of a dangerous heat wave continues to increase for
next week with several days in the 90s expected. Max heat indices
by Wednesday and Thursday may reach the low to mid 100s.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Local storm report, Jul 22, 3:08 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
308 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Hail             Ramsey                  45.26N 93.45W
07/22/2023  E0.88 inch       Anoka              MN   Trained Spotter

&&
Local storm report, Jul 22, 3:12 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
312 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Hail             Spring Valley           44.85N 92.24W
07/22/2023  M0.50 inch       Pierce             WI   Trained Spotter

            Large quantity of up to half inch hail.

&&

TDH
Local storm report, Jul 22, 3:15 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
315 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     Hail             4 SSW Milroy            44.36N 95.59W
07/22/2023  M1.25 inch       Redwood            MN   Public

            Picture via Twitter between Milroy and
            Tracy.

&&

TDH
Local storm report, Jul 22, 3:23 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
323 PM CDT Sat Jul 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Tstm Wnd Gst     4 S Milroy              44.36N 95.56W
07/22/2023  M67 MPH          Redwood            MN   Trained Spotter

0317 PM     Hail             4 S Milroy              44.35N 95.56W
07/22/2023  M1.50 inch       Redwood            MN   Trained Spotter

&&
Special weather statement, Jul 22, 3:31 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
331 PM CDT Sat Jul 22 2023

WIZ024-026-222100-
Pierce WI-Pepin WI-
331 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of northwestern Pepin
and southeastern Pierce Counties through 400 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ellsworth, or 11 miles southeast of River Falls, moving southeast at
40 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Plum City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4469 9255 4478 9249 4465 9206 4450 9221
TIME...MOT...LOC 2031Z 301DEG 34KT 4472 9247

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Jul 22, 3:37 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Sat Jul 22 2023

MNZ063-WIZ023-024-222100-
Washington MN-Pierce WI-St. Croix WI-
337 PM CDT Sat Jul 22 2023

...A strong thunderstorm will impact portions of central Washington,
northwestern Pierce and southwestern St. Croix Counties through 400
PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Elmo, or 10 miles northeast of St. Paul, moving southeast at 35
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Woodbury and Stillwater around 340 PM CDT.
  Bayport and Afton around 345 PM CDT.
  Hudson and North Hudson around 350 PM CDT.

Other locations in the path of this storm include River Falls and
Roberts.

This includes Interstate 94 in Wisconsin between mile markers 1 and
10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4478 9268 4499 9299 4507 9299 4509 9298
      4500 9251
TIME...MOT...LOC 2037Z 298DEG 30KT 4502 9292

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:02 PM CDTSpecial Weather StatementMPXDunn43 min
Jul 22, 2:47 PM CDTSpecial Weather StatementMPXDunn, Pierce28 min
Jul 22, 3:02 PM CDTSevere Thunderstorm WarningMPXDunn, Pierce, Saint Croix28 min
Jul 22, 3:31 PM CDTSpecial Weather StatementMPXPierce29 min
Jul 22, 4:11 PM CDTSpecial Weather StatementMPXPierce34 min
Jul 22, 4:35 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.